Drug-related retinal pathology
Various topical, intra-vitreal and systemic medications can cause retinal toxicity. Despite the presence of the blood-ocular barrier, the retina is still susceptible to the toxic effects of certain drugs, leading to dysfunction and degeneration of the retina . In most cases, retinal toxicity can be reversed by discontinuing the causative agent. However, sometimes progressive or permanent visual loss can occur. Here, we provide a summary of the patterns of retinal injury caused by different drugs.
Patterns of retinal toxicity
Below we summarise the different patterns of drug-induced retinal toxicity. For many drugs, the precise mechanisms by which they cause toxicity is yet to be elucidated.
💡 Since numerous drugs can produce a variety of toxic effects on the retina, it is always important to include medications in your differential diagnosis for retinopathy. This also highlights the importance of taking a thorough drug history.
Disruption of the retina and retinal pigment epithelium
Medications that induce a pigmentary maculopathy:
Chloroquine and its derivatives (e.g. hydroxychloroquine) - initially used as antimalarial prophylaxis, these drugs are now used to treat various autoimmune conditions e.g. rheumatoid arthritis, systemic lupus erythematous. Early toxicity may be asymptomatic, but eventual patients develop paracentral scotoma, decreased visual acuity (when the fovea is involved), metamorphopsia and photophobia. The first sign is often loss of the foveal light reflex. The classic sign is a “bull’s eye maculopathy” appearance, where the fovea is surrounded by a ring of depigmentation inside a ring of hyperpigmentation. In severe toxicity, the peripheral retina can be involved, with optic disc pallor, bone spicules and retinal vessel attenuation. Hydroxychloroquine is generally considered to be safer than chloroquine. Patients taking these medications should have a baseline assessment of visual acuity and an OCT scan of the macula before commencing treatment, with subsequent screening for retinopathy. Significant damage can occur without being visible on funduscopy, hence OCT now plays an important role in screening these patients.
💡 Loss of the outer retinal layer in a parafoveal distribution on the OCT scan has high sensitivity for detecting hydroxychloroquine toxicity.
Phenothiazines (e.g. chlorpromazine, thioridazine) - typically used as antipsychotics to treat schizophrenia and other psychiatric disorders. Symptoms include blurred vision, dyschromatopsia, nyctalopia and visual field scotomas. Funduscopic changes include mild granular pigment stippling (in early stages) - described as a “salt and pepper” pigmentary disturbance, circumscribed areas of RPE loss (intermediate stages), and widespread areas of depigmentation, hyperpigmented plaques, vascular attenuation and optic atrophy (in late stages). Even if a patient discontinues the drug, the early fundus changes often progress.
Alkylating agents (e.g. cisplatin)
Deferrioxamine - a chelating agent used to treat iron toxicity. Patients can experience rapid visual loss. The fund initially appear normal or mild greying of the macula, but within weeks, mottled pigmentary changes appear
Medications causing serous retinal detachments:
MEK (mitogen-activated protein kinase) inhibitors - a new class of chemotherapy agents used to treat metastatic melanoma. MEK inhibitors are thought to cause RPE-induced dysfunction, with subsequent accumulation of subretinal fluid, leading to bilateral multifocal serous retinal detachment with ≥1 focus involving the fovea.
FGFR (fibroblast growth factor receptor) inhibitors - another new class of chemotherapy drugs
Medications causing retinal oedema and atrophy:
Quinines - used as antimalarials
The following drugs can damage the retinal vasculature causing retinal toxicity, either by (a) inducing a hypercoagulable state, (b) their particles directly clogging blood vessels, or both.
Aminoglycosides (intraocular) - intravitreal aminoglycoside injections (particularly gentamicin) are very toxic to the posterior segment, causing intraretinal haemorrhages, retinal oedema, cotton wool spots, venous beading, arteriolar narrowing and severe retinal infarction.
Vancomycin (intraocular) - can cause a haemorrhagic occlusive retinal vasculitis after use for endophthalmitis prophylaxis at the end of cataract surgery (see our notes on ‘Cataract surgery’). Signs of this are intraretinal haemorrhage, retinal iscahemia and vascular occlusion. Treatment is with high-dose steroids, antivirals, anti-VEGF injections and pars plana vitrectomy.
Interferon - used in the treatment of some malignancies. Systemic interferon treatment has been associated with cotton wool spots, intraretinal haemorrhages, both venous and arterial occlusion, ischaemic optic neuropathy and cystoid macular oedema. These effects resolve after discontinuing treatment.
Tacrolimus - a calcineurin inhibitor, used as an immunosuppressant after allogeneic organ transplantation
Gemcitabine - a chemotherapy agent
Methamphetamine and cocaine
Cystoid macular oedema
The following drugs can cause cystoid macular oedema (CME). The CME typically resolves following discontinuation of the drug.
Niacin (nicotinic acid) - also known as vitamin B3, niacin is a dietary supplement used to treat pellagra (niacin deficiency), and hypertriglyceridaemia
Topical prostaglandin analogues (e.g. latanoprost) - used to treat glaucoma (see our ‘Glaucoma’ notes)
Antimicrotubule agents (paclitaxel, docetaxel) - used in cancer therapy
Imatinib - a tyrosine kinase inhibitor used to treat various leukemias (and was a groundbreaking discovery in the treatment of chronic myeloid leukaemia) and myeloproliferative diseases amongst other conditions.na
Trastuzumab (Herceptin) - a monoclonal antibody used to treat breast and stomach cancer
Glitazones (rosiglitazone, pioglitazone) - anti diabetic drugs
Fingolimod - an immunomodulatory drug used to treat multiple sclerosis
Ritonavir - a protease inhibitor, used to treat HIV/AIDS
Tamoxifen - an anti-oestrogen agent used in cancer treatment. Tamoxifen (typically after 2-3 years of treatment, and when taking high doses) can cause bilateral fine yellow crystalline deposits in the inner layers of the retina, and punctate grey lesions in the outer retina and RPE. It can cause vortex keratopathy when the cornea is affected. Visual acuity and colour vision can be decreased.
Nitrofurantoin - an antibiotic with an important role in treating urinary tract infections. Long-term use can cause slight visual impairment with superficial and deep glistening intraretinal deposits in a circinate distribution throughout the posterior pole.
Canthaxanthine - a naturally-occurring carotenoid used as treatment for vitiligo, and used as a tanning and food-colouring agent. At high doses, it can cause a doughnut-shaped deposit of superficial yellow-orange crystals at the posterior poles of the retina. Most patients are asymptomatic, and the crystalline deposits are slowly reversible after discontinuing the drug.
Methyoxyflurane - an inhalant general anaesthetic agent. Methoxyflurane is metabolised to oxalic acid, which combines with calcium to form insoluble calcium oxalate salts that are deposited in various tissues, including the RPE and kidney. Calcium oxalate crystals are seen scattered throughout the retina, which can cause mild visual impairment.
Non-drug causes of crystalline retinopathy include:
Cystinosis (see our notes on ‘Keratopathies’)
Acquired parafoveal telangiectasias
Talc-corn starch emboli
West African crystalline maculopathy
Bietti corneoretinal crystalline dystrophy
Rifabutin - used mainly to treat and prevent mycobacterial infections. It can cause acute anterior uveitis, often with a hypopyon
Checkpoint inhibitors (e.g. nivolumab, ipilimumab, pembrolizumab) - a targeted form of cancer immunotherapy, that trigger the immune system to attack the cancer cells. They can cause a variety of ocular side effects, including dry eye syndrome and uveitis. Treatment is with topical/systemic steroids.
BRAF inhibitors - small molecule inhibitors used to treat metastatic melanoma. They most commonly cause anterior uveitis.
Sulfa derivatives - this class of drugs includes the sulfonamide antibiotics, sulfasalazine, sulfonylureas, thiazide diuretics and more. They can cause a reaction involving ciliary body swelling and/or choroidal effusion —> anterior movement of the lens-iris diaphragm —> myopia and retinal folds.
Alkyl nitrites (”poppers”) - these recreational drugs cause nitric oxide release that can rarely damage the photoreceptors. Consequently, patients may experience decreased central visual acuity, central scotoma and metamorphopsia.
Salmon, John F., and Jack J. Kanski. Kanski’s Clinical Ophthalmology: A Systematic Approach. Ninth Edition, Elsevier, 2020.
Vinay, A. et al. American Society of Ophthalmology. Eyewiki. Drug induced maculopathy. https://eyewiki.aao.org/Drug_induced_maculopathy Accessed 14 Jan 2023
Tsang, Stephen H., and Tarun Sharma. ‘Drug-Induced Retinal Toxicity’. Advances in Experimental Medicine and Biology, vol. 1085, 2018, pp. 227–32. PubMed, https://doi.org/10.1007/978-3-319-95046-4_48.
Geamănu (Pancă), A., et al. ‘Retinal Toxicity Associated with Chronic Exposure to Hydroxychloroquine and Its Ocular Screening. Review’. Journal of Medicine and Life, vol. 7, no. 3, Sept. 2014, pp. 322–26. PubMed Central, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4233433/.
Ryan, Edwin H., and Lee M. Jampol. ‘DRUG-INDUCED ACUTE TRANSIENT MYOPIA WITH RETINAL FOLDS’: Retina, vol. 6, no. 4, 1986, pp. 220–23. DOI.org (Crossref), https://doi.org/10.1097/00006982-198606040-00005.